Jump to content
CrazyBoards.org

Recommended Posts

Hello.  I have a few questions that i would really like OPINIONS on! 

 

History of benzo use:

 

I started taking 2 mgs Xanax in 2008 for mild social anxiety and GAD and what i would describe as constant motion sickness(although the last was never discussed with a doctor and was a MAJOR reason i kept taking them). I had panic attacks but they werent terribly often. (i was also taking my xanax daily so i might have just been keeping them at bay)

 

I took this dose for the past 5 years.  I noticed around year three i could no longer not take at least 1 or 2 of my pills a day without noticing strange feelings in my body. (Dizziness, tightness in my chest, numbness in my hands and legs) 

I just thought "Hey, obviously you have bad anxiety, so stop forgetting to take your meds" and went on with my life. 

 

This year, starting in May, my anxiety seemed to be climbing. And its been pretty much out of control since. I have had two SSRI experiences since and I do not like them and do not wish to be on them.  I was waking up in them middle of the night with heart palpitations and feelings of terror. ANd the daytimes where only slightly better than the nights.

 

I pretty much only felt ok after taking 1 mg of xanax and that had to happen ever 4-5 hours. which was putting me above my prescribed dosage. I have never abused them and i wasnt about to start so off to the doc.

 

On sep 4th i saw her and she thought i was experiencing those nightime symptoms because xanax has such a short halflife. (she also thinks im crazy for not taking an ssri with my combo of adderall and xanax but i will not.)

So she and i discussed klonopin and now i am taking 0.5 mg 3 times a day(am,afternoon,pm) and so far, the nighttime symptoms have gone away but i just feel borderline ok.

 

Has anyone ever taken a particular Benzo for a long period of time(1+years) and had it stop working?

 

If so, did you switch to another or did you withdraw? Is withdrawal always extremely difficult? (And yes I KNOWW not to ever ever ever just stop taking meds but especially benzos) 

 

I am having a hard time deciding if new anxiety issues are caused by my benzo dependence/tolerance i guess and id like to hear stories. 

 

Sorry its long, but i felt the history was important.

 

thank you

Link to comment
Share on other sites

I have been on xanax since 2001, and it has worked since then.  I have been on different doses when I had developed a tolerance to it, then weaned down, etc.  Right now I take the disintegrating ones under my tongue, which absorb better for me and I am on 1.5 mg/day now.

 

I have been on klonopin since 1997 or so, and it has been like the xanax with me.  Klonopin (for me at least) was very hard to wean down from a higher dose, and it took a long time to get down to the 1 mg I am on now, which seems to be enough.  They are also the disintegrating ones which absorb better for me.  So withdrawal is hell, if you go down too fast, IMO.

 

I also got the motion sickness feeling sometimes, and meclizine helped that, until it stopped happening.  (I get bad nausea now but it is different).

 

If the chest pain and all don't let up, I would consider seeing your gdoc and maybe get a referral to a cardiologist to rule out something physical.

Link to comment
Share on other sites

Do feel like the motion sickness feeling was part of your anxiety? I mean xanax and klonopin take care of it (xanax was much better for it). however they are rough on the body and mind( in my opinion) . Ive been considering seeing a neurologist or ENT specialist to rule out inner ear stuff/migraines. 

 

i dont know. my gut is just telling me i need to get off daily benzo use.

Link to comment
Share on other sites

I took xanax for several years and worked up to six mg/day.  I then switched to Klonopin, .5 mg am, .5mg afternoon and 1.5 mg night.  I did not wean off of xanax...I just started taking the klonopin.  I didn't have any withdrawal symptoms.  I have since reduced klonopin to .5 mg afternoon and 1.5 mg at night.  I did not experience any withdrawal or increase in anxiety when I decreased klonopin.  Overall, I have been on one benzo or another for at least 15 years.

 

FWIW, I also take gabapentin and a beta-blocker for anxiety.  If you decide you don't want to go the benzo route, you could try gabapentin.  I have found it to be very effective in controlling my anxiety.

Link to comment
Share on other sites

I took Klonopin for what, like 3-4 years? the last two years I've been on Valium. Klonopin I started out with it as needed and it turned out I needed it ALL the time, so that was a .5mg dose 3 times a day. Worked awesome for a while, maybe a few months, then upped it to 1mg three times a day and that actually made me feel better than I thought I could. Like it was ALMOST gone. Then that slowly stopped working and then they switched me to Valium. It works, just makes me sleepy.

 

That being said, I don't even know if I need them anymore. I am tapering off the Valium. SLOWLY. I've not had any withdrawal symptoms and very little re-bound anxiety. But everyone is different.

 

When one didn't work, I switched to another one, was all. I was on Ativan too, for like two weeks. But it made me kinda weepy and they thought that was the short half-life. THAT'S what I think happened between the .5mg and 1mg klonopin increase, the switch to Ativan. Longer half-lives are just better for me, personally.

 

I think if the tapering is done right and your anxiety is better, then it won't be so painful to go off them. 

 

But I'm lucky. I've abruptly stopped many meds after being on them long enough to experience withdrawal and have only had withdrawal once, very recently. So maybe I'm just lucky, like I said :/

Link to comment
Share on other sites

Do feel like the motion sickness feeling was part of your anxiety? I mean xanax and klonopin take care of it (xanax was much better for it). however they are rough on the body and mind( in my opinion) . Ive been considering seeing a neurologist or ENT specialist to rule out inner ear stuff/migraines. 

 

i dont know. my gut is just telling me i need to get off daily benzo use.

 

I;m sorry I missed this yesterday to reply to you ... Yes, I did feel like the motion sickness was part of my anxiety.  They were feeding each other in a circle (one would cause the other, which would cause the other, etc).  I think it is a good idea to see a specialist to rule something physical out.

Link to comment
Share on other sites

I'm just an amateur at this but regular benzo use for years would (I think) make you grow tolerent to the dose so the drug would become less effective and the only recourse would be to either increase to a higher dose or try something else.  

 

If you have regular anxiety - have you ever tried Buspar?   I know its a hit or miss drug but if it works there aren't the addiction issues that you have with Benzos.    For what its worth my Doc said she does not prescribe Benzos for anything other then "as needed"   And she has some pretty straightforward rules about that.   (When your "as needing" too often) and so on.

Link to comment
Share on other sites

 

regular benzo use for years would (I think) make you grow tolerent to the dose so the drug would become less effective and the only recourse would be to either increase to a higher dose or try something else.

 

For me, I've been on xanax and klonopin since 2001/late 1990s, and I have been stable at a certain dose of each for a long time now.  Once in awhile it needs to be increased temporarily, but it is like other meds for me where one dose (combined with the other meds in my cocktail) is fine.  I don't grow tolerant to it, at least anymore ... not for a long time now.

Link to comment
Share on other sites

I've been on 1 mg Xanax BID, with an extra mg for PRN since 2006. I have not had to raise the amount, and I am always left with bunch of the PRNs at the end of the month. It is true that I am dependent on them, and would have serious side-effects if I just quit suddenly. But the same is true of the Lamictal, the lithium, not that sure about the Wellbutrin. But dependence does not equal addiction. Addiction is an illness, dependence just means if you go cold turkey, you are asking for trouble.

 

I really wish people would stop focusing on addiction with benzos; it's not that it doesn't happen, but it is not that likely. Some pdocs are cautious with benzos. My pdoc is not, and in fact tells me I am not using my PRNs enough.

 

Buspar did diddley for me. All I got were side effects, and zero relief from anxiety. For the people it *does* work for, it works really well. But for many, many people it is not a useful med.

 

Hisfilth, your pdoc is the person with expertise in medication. You have input as to what you are willing to take, but the risk of addiction from daily use is overblown.

Link to comment
Share on other sites

I'd see a psychiatrist and discuss all of your symptoms. The pdoc because that's the type of MD who should be most knowledgeable about ways to treat anxiety. As mentioned above, there are many options to treat anxiety, including therapy which helps many with anxiety. A few others mentioned are Gabapentin/Neurontin, Buspar, beta blockers. I think benzos are the only addictive treatment.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...